Advertisement




More DailyStrength
Health Event Calendar
See what's new on the site
Step-by-step Tutorials
How to use DailyStrength
We're on Facebook
Check out our page
Follow us on Twitter
Read our tweets
Get Cool DS Stuff!!!!!
Shirts, Hats, Baby Wear
Discussion:
dealing with the anger, etc
Watch this 
View More Posts Ignore
i've been diagnosed for almost 2 months now and one of the things i'm starting to notice in myself is that the longer this goes on the more hopeless and angry i feel. it feels so unfair. i'm angry that i'm sick, i'm angry that my meds make me feel worse than before i was on them, when my only significant issues were occassional abdomoninal pain and exhaustion. i'm depressed. i'm having lots of side effects from gleevec--rash, diarrhea, swelling (around my eyes in the morning and ankles in the evening) bone and muscle aches, etc.

how do you deal with this? it makes me want to give up. i know i don't get that option but i feel like it. somedays it feels like it would be easier just to die and be done already. :(

any thoughts on dealing with this? (i already started therapy, had my first session last week)
Posted on 10/22/11, 11:24 am
21 Replies | Most Recent Add Your Reply
Reminder: This is a support group for Chronic Myelogenous Leukemia (CML). We trust you will do your best to remain positive and helpful. For more information, see our rules of the road.

You may also create your own Member Groups where you can moderate the discussion.
Comment:
Email me when others reply to this topic help
View More Posts Ignore
Reply #1 - 10/22/11  1:49pm
" Dear Fellow Sojourner, I'm a couple of months further down the road than you, and have experienced some of the same symptoms. When I'm feeling discouraged and/or depressed, I try to think of the fact that I don't have to do the "traditional" therapies that have much more overall difficult side effects. Your seeking help through therapy is one of the best things you can do for yourself and I commend you for doing so! I also try to immerse myself in things that bring me joy, like reading and being outside with people and nature. As a person of faith, I pray, and today, especially for you. "
View More Posts Ignore
Reply #2 - 10/31/11  10:23am
" Hello,

I am very sorry to read that you are having troubles dealing with gleevec. You should speak with your oncologist he may want to reduce the dosage or to shift to antother TKI which may cause you less side effects (I have been under dasatinib for 3 months and have no side effects). Don' give up I am sure you will get through this!

I wish you the best!
Pierre "
View More Posts Ignore
Reply #3 - 11/07/11  4:32am
" Hi castlefibers
You're still in the early stages following diagnosis, add in your side effects and it is understandable how you feel. It's good that you're talking with someone. As Pierre said there are another two TKIs if the Gleevec side effects prove intolerable. I have a couple of suggestions for your side effects. Gleevec rash - try an antihistamine + a topical antiseptic cream (if it is the typical Gleevec rash - normally on the back of the legs and looks a bit hives (just a lot of it)). I took the antihistamine Periactin.
Diarrhea - try a probiotic supplement, helps with the gut; I also found that coffee intitally set me off, though I am able to drink it again now. So keep an eye on your diet to see if anything in particular affects you. "
View More Posts Ignore
Reply #4 - 11/07/11  4:41am
" Fluid tablets are the only thing that really works for the fluid retention. I don't eat a lot of salt, drink plenty of water and exercise, but the fluid tablets are the only things that really seem to work. Just make sure to keep an eye on your potassium levels, as the Gleevec can impact this.
Try a Calcium, magnesium & vit D supplement for the joint pain as Gleevec can also affect your calcium and magnesium levels. Just make sure you take the calcium a few hours apart from the Gleevec as they can interact with each other. The other thing is CML can be affecting your bones, so until the leukemia is out of the marrow some people experience bone pain.
Hopefully things improve for you and you can start to enjoy life again, though at the moment that might seem a long way off.
Take Care. "
View More Posts Ignore
Reply #5 - 11/09/11  12:15pm
" I've been on Gleevec for about 16 months now and my body is finally adjusting to it. I had all the side effects you have and more. The diarrhea was the worst. Immodium was my friend. I couldn't take probiotics, it made matters worse for me.

Take the Gleevec with a good size meal and drink lots of water daily. My doctor would not lower the dose or change drugs. As long as my problems were not life threatening, she encouraged me to stay with it. She said it can take a couple years for some folks to adjust to Gleevec. It wasn't easy at times, but now after 16 months, I'm glad I did. The effects are easing up. Brain fog is the worst for me at this point.

Hang in there. "
View More Posts Ignore
Reply #6 - 11/09/11  3:42pm
" unfortunately i'm not allowed to take a diuretic because they tend to lower you blood pressure (sometimes by as much as 20 points), and my blood pressure is quite low (100 over 60 typically) and lowering it to 80 over something just isn't going to work.

i've tried some live active greek yogurt (trying to avoid more pills) and i'm also trying some ginger root tea for the nausea.

the rash is minor, relatively speaking, just little red dots all over, not even very itchy, just irritating.

things are getting a bit better lately. "
View More Posts Ignore
Reply #7 - 11/10/11  5:01am
" One last thing I forgot to mention about nausea, I don't know for gleevec but with sprycel I was first taking it in the morning and had some nausea for several hours from 10 a.m. to 4 p.m., which was really annoying.

I spoke to my oncologist he told me to rather take the drug during dinner at 8 p.m., and since then the nausea has completely gone.
Maybe this could help you.

Pierre "
View More Posts Ignore
Reply #8 - 11/12/11  8:44pm
" Hang in there. I am 31/2 years on Gleevec. That is 1 1/2 years past the survival rate of the old treatments. I think of this time as a great gift. I am feeling like my old self once more. I still have some side effects, but try the remedies the others have mentioned, they work. The depression will lift, on the days it returns I pamper my self. I now plan for the future. Just hang on ,it is kind of like surviving teenagers. For a while it is just one foot in front of the other. God Bless "
View More Posts Ignore
Reply #9 - 11/29/11  11:42am
" Hi,

I'm sorry to hear you're having problems with Gleevec. I have just been prescribed it and have only been taking them for a week so I guess I may have this all to come! My eyes have been really puffy in the mornings and I've felt really tired but I've been putting some eye gel on as soon as I wake up and that seems to have brought some of the puffiness down.
I know how you feel about the anger, I've felt like that for the past 6 weeks since I've been diagnosed. Its something that comes and goes with me, I've experienced therapy and I can definitely say that its a great thing to do and something that will help you immensely.
I hope everything improves for you. "
View More Posts Ignore
Reply #10 - 11/30/11  6:14pm
" Try not to get so discouraged. It's hard I know. I was diagnosed about about 8 weeks ago after going for a routine physical...COMPLETELY BLINDSIDED...and am taking Gleevec also. Some days are worse than other in regards to the side effects and mentally. Last night was hard for me as I was feeling frusted about the eye swelling and was having uncomfortable leg cramps. My husband and I were also trying to have another baby which is no longer an option so double wamy. I try to remind myself of a post I saw that said the Dr. told this particular person they would die w/CML but most likely not from CML and they were 39. Very encouraging. We are lucky in alot of respect because we do have a medicine that is available and has had such sucess where many others do not. Try to be positive and I would be happy to correspond w/any of you at any time. Some times talking about it really helps me and especially w/others who can relate. "

First | Previous | Page: 1 2 3 | Next | Most Recent Add Your Reply
Advertisement


More From Around the Web